West Virginia, 2003

High Wind in West Virginia, March 8, 2003

March 8, 2003 · NWS PBZ · 6 events in 6 counties and zones

High winds blew down trees and power lines in Newell, Dallas, Moundsville, Hundred, Worthington, and Kingwood.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

High winds blew down trees and power lines in Newell, Dallas, Moundsville, Hundred, Worthington, and Kingwood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 8, 9:22 PM EST, 28 minutes earlier.

Area forecast discussion, Mar 8, 9:22 PM EST, 28 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO PA HI WIND WARNING COUNTIES
NATIONAL WEATHER SERVICE PITTSBURGH PA
922 PM EST SAT MAR 8 2003

GETTING REPORTS OF DOWNED TREES NORTHERN TIER OF COUNTIES AS FIRST LINE
COMES THROUGH. HAVE UPGRADED TO HI WIND WARNING NORTHERN TIERS.
WILL KEEP REST OF FORECAST SAME EXCEPT FOR TIMING OF CHANGE TO SNOW AND
LOWERING ACCUMS.

.PBZ...
MD...HIGH WIND WARNING FOR TONIGHT FOR ZONE MDZ001.

OH...WIND ADVISORY FOR TONIGHT FOR ZONES OHZ039>041...OHZ048>050...
OHZ057>059...OHZ068>069.

PA...HIGH WIND WARNING FOR TONIGHT FOR ZONES PAZ023...PAZ030...PAZ032...
PAZ007>009...PAZ013>016...PAZ022.

WIND ADVISORY FOR TONIGHT FOR ZONES PAZ020>021...PAZ029...PAZ031.

WV...HIGH WIND WARNING FOR TONIGHT FOR ZONES WVZ023...WVZ041.

WIND ADVISORY FOR TONIGHT FOR ZONES WVZ001>004...WVZ012...WVZ021>022.
Hazardous weather outlook, Mar 8, 5:00 AM EST, 16 hours 50 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-081200-

HAZARDOUS WEATHER OUTLOOK...CORRECTION TO DATE
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EST SAT MAR 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TONIGHT IN EAST
CENTRAL OHIO AND THE NORTHERN PANHANDLE OF WEST VIRGINIA. A STRONG COLD
FRONT WILL PROVIDE GUSTY WINDS...POSSIBLY GUSTING TO 50 MPH OR MORE.
WARM TEMPERATURES AND RAIN MAY CAUSE ICE JAMS IN THE ALLEGHENY RIVER TO
MOVE TONIGHT OR EARLY SUNDAY. THIS MAY CAUSE MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Mar 8, 8:00 PM EST, 1 hour 50 minutes before
OHZ039>041-048>050-057>059-068-090230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
800 PM EST SAT MAR 8 2003

DOPPLER RADAR INDICATED A LINE OF SHOWERS AND SCATTERED
THUNDERSTORMS EXTENDING FROM WEST OF COLUMBUS TO AKRON OHIO.

SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE IN A LINE EXTENDING
FROM ZANESVILLE TO EAST PALESTINE BETWEEN 8:30 AND 9:30 PM. EXPECT
WINDS GUSTS OVER 45 MPH AS THIS LINE MOVES THROUGH.

A WIND ADVISORY REMAINS IN EFFECT OVERNIGHT.
Special weather statement, Mar 8, 8:35 PM EST, 1 hour 15 minutes before
PAZ007>009-013>016-020-022-090300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
835 PM EST SAT MAR 8 2003

DOPPLER RADAR INDICATED A LINE OF SHOWERS AND SCATTERED
THUNDERSTORMS EXTENDING FROM WEST OF YOUNGSTOWN OHIO TO CAMBRIDGE
SPRINGS PENNSYLVANIA. MOVEMENT WAS TO THE EAST AT 45 MPH.

SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE IN A LINE EXTENDING
FROM BEAVER TO DUBOIS BY 9:30 PM. EXPECT WINDS TO GUSTS OVER 45 MPH
AS THIS LINE MOVES THROUGH.

A WIND ADVISORY REMAINS IN EFFECT OVERNIGHT.
Special weather statement, Mar 8, 8:55 PM EST, 55 minutes before
OHZ069-PAZ021-029-031-WVZ001>004-012-021-022-090330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
855 PM EST SAT MAR 8 2003

DOPPLER RADAR INDICATED A LINE OF SHOWERS AND SCATTERED
THUNDERSTORMS EXTENDING WEST OF ZANESVILLE TO NEW PHILADELPHIA IN
OHIO TO WEST OF FRANKLIN PENNSYLVANIA. MOVEMENT WAS TO THE EAST AT
45 MPH.

SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE IN A LINE EXTENDING
FROM WOODSFIELD OHIO TO PITTSBURGH TO DUBOIS PENNSYLVANIA BY 10:00
PM. EXPECT WINDS TO GUSTS OVER 45 MPH AS THIS LINE MOVES THROUGH.

A WIND ADVISORY REMAINS IN EFFECT OVERNIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Hancock

When
March 8, 9:50 PM EST
Where
Hancock forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.522, -80.574 (the zone’s center; the record gives no point)

High Wind, Ohio

When
March 8, 10:00 PM EST
Where
Ohio forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.097, -80.619 (the zone’s center; the record gives no point)

High Wind, Marshall

When
March 8, 10:10 PM EST
Where
Marshall forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.861, -80.663 (the zone’s center; the record gives no point)

High Wind, Wetzel

When
March 8, 10:30 PM EST
Where
Wetzel forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.605, -80.639 (the zone’s center; the record gives no point)

High Wind, Marion

When
March 8, 11:00 PM EST
Where
Marion forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.510, -80.243 (the zone’s center; the record gives no point)

High Wind, Preston

When
March 8, 11:25 PM EST
Where
Preston forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342771, 5342772, 5344969, 5344970, 5344971, 5344972.